MAUDE Adverse Event Report: MERIT MEDICAL SYSTEMS IMPRESS®; CATHETER, INTRAVASCULAR, DIAGNOSTIC

MERIT MEDICAL SYSTEMS IMPRESS®; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Catalog Number 46535RIM/B
Medical Device Problem Codes Fracture (1260); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device is expected to return for evaluation.A follow up will be submitted when the evaluation is complete.
 
Event or Problem Description
The account alleges that a vascular surgeon was performing a leg angiogram; while removing the catheter from the femoral artery, the tip of the catheter broke off.A snare device was used to retrieve and remove the catheter tip from the patient.
 
Additional Manufacturer Narrative
The suspect device was returned for evaluation.The complaint was confirmed.The root cause is attributed to human factors specifically, an error during the fusion process involving the sleeve interface.Improper technique during this critical step resulted in incomplete fusion between components, ultimately leading to detachment during use.Quality and manufacturing have been made aware of the issue.A search of the complaint database was performed and no similar complaints for this lot number were found.The device history record was reviewed, and no exception documents were found.
 
Additional Manufacturer Narrative
Tan updated investigation determined the failure mode of tip elongation as the detached tip exhibited a slightly elongated shape with a shredded appearance.The fusion area between the shaft and the tip was intact and clearly visible during inspection.The detached tip was securely trapped within the snare loop catheter, confirming the reported issue.The exact origin of the reported damage could not be definitively determined; improper handling or patient anatomy may result in stretching or deforming the catheter leading to elongation.Catheter elongation is likely due to excessive force during the procedure rather than a manufacturing issue.The device history record was reviewed, and no exception documents were found.A search of the complaint database was performed and no similar complaints for this lot number were identified.
 
Additional Manufacturer Narrative
This supplemental report is submitted to correct the previously documented investigation findings and conclusion.Upon additional review of the complaint record it was observed that the failure mode should be updated from tip detachment to tip elongated/broke to more accurately describe the observed condition.This change triggered additional review and evaluation of the two returned units.One unit exhibited a separated distal tip segment that appeared elongated and shredded; however, the fusion bond between the catheter shaft and tip remained intact aligning with the change in failure mode of the complaint record.The detached tip segment was found within the snare catheter that was returned with the devices.No abnormalities were identified in the second unit.A definitive root cause for the elongated segment could not be determined.The intact fusion zone and appearance of the detached tip segment are not consistent with a manufacturing defect.Tip elongation and separation can occur if excessive force is applied during withdrawal; particularly when navigating restrictive anatomy.Review of the device history record identified no nonconformances, and tensile testing performed demonstrated that the lot met all specifications at the time of manufacture.Manufacturing and quality have been notified, and the event will continue to be monitored through merit's post-market surveillance processes.

Brand Name
IMPRESS®
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
MERIT MEDICAL SYSTEMS
8830 siempre viva rd #100
san diego CA 92154
Manufacturer (Section G)
MERIT MEDICAL SYSTEMS INC.
1600 merit parkway
south jordan UT 84095
Manufacturer Contact
adrian cole
1600 merit parkway
south jordan, UT 84095
8012084225
MDR Report Key22660600
Report Number1721504-2025-00202
Device Sequence Number19752217
Product Code DQO
UDI-Device Identifier00884450038192
UDI-Public00884450038192
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K053171
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number46535RIM/B
Device Lot NumberI3141443
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2025
Supplement Date Received by Manufacturer08/28/2025
12/01/2025
12/04/2025
Initial Report FDA Received Date07/29/2025
Supplement Report FDA Received Date09/02/2025
12/02/2025
12/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/11/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown